This is rare, as usually effectively prevented by renal excretion. It is therefore usually only seen in the context of renal dysfunction. There is usually an associated iatrogenic administration of magnesium:
IV (e.g. preeclampsia)
A disturbed GI tract may e.g. PUD, may allow more rapid absorption to occur.
There is usually a predictable course of symptoms with rising plasma levels. This pattern is often included in the monitoring of patients receiving high dose magnesium e.g. in preeclampsia. Plasma level (mmol/L): 1.8-2
The presence (or absence) of deep tendon reflexes is often used as an early clinical sign of toxicity is cases where there is risk of magnesium toxicity e.g. in preeclampsia protocols. Of note, elevated magnesium levels prolongs the action of neuromuscular blocking drugs.
This usually simply requires stopping the supplementary magnesium. If renal function is adequate, there will be fairly rapid correction of plasma levels.
In an emergency, management options include:
In the context of severe adverse effects e.g. respiratory muscle failure, IV calcium will antagonise the adverse effects, buying time for correction. Loop diuretics can encourage renal loss and may be given with isotonic fluid. In the context of severe renal dysfunction, renal replacement therapy may be needed to lower the levels.
Links & References
Watson, V. Vaughan, R. Magnesium and the anaesthetist. CEPD Review. 2001.